Blog

October 23, 2019
Fall brings a lot of fun, with Halloween bringing loads of it. But did you know that some Halloween practices could harm your vision? Take Hallowee...
October 16, 2019
The tears that coat the surface of your eyes have both a liquid and a mucous layer to them. It is normal to have a very thin amount of mucus in your t...
October 9, 2019
Shingles is the term we use to describe a condition that is caused by a re-activation of the Herpes Varicella-Zoster virus. The origin of this infecti...

Dry eye is a very common problem that affects women more than men and becomes more prevalent as people get older.

It can present in many ways, with symptoms that can include a foreign body sensation, burning, stinging, redness, blurred vision, and dryness. Tearing is another symptom and occurs because the eye initially becomes irritated from the lack of moisture and then there is a sudden flood of tears in response to the irritation.

Unfortunately, this flood of tears can wash out other important components of the tear film that are necessary for proper eye lubrication. Signs and symptoms can range from mild to severe.

There are medications that have the potential to worsen the symptoms of dry eye. Here are the broad categories and specific medications that have been known to potentially worsen the symptoms:

  • Blood Pressure Medications - Beta blockers such as Atenolol (Tenormin), and diuretics such as Hydrochlorothiazide.
  • GERD (gastro-esophageal reflux disorder) Medications - There have been reports of an increase in dry eye symptoms by patients on these medications, which include Cimetidine (Tagamet), Rantidine (Zantac), Omerprazole (Prilosec), Lansoprazole (Prevacid), and Esomeprazole (Nexium).
  • Antihistamines - More likely to cause dry eye: Diphenhydramine (Benadryl), loratadine (Claritin). Less likely to cause dry eye: Cetirizine (Zyrtec), Desloratadine (Clarinex) and Fexofenadine (Allegra). Many over-the-counter decongestants and cold remedies also contain antihistamines and can cause dry eye.
  • Antidepressants - Almost all of the antidepressants, antipsychotic, and anti-anxiety drugs have the propensity to worsen dry eye symptoms.
  • Acne medication - Oral Isotretinoin.
  • Hormone Replacement Therapy - The estrogen in HRT has been implicated in dry eye.
  • Parkinson's Medication - Levodopa/Carbidopa (Synamet), Benztropine (Cogentin), Procyclidine (Kemadrin).
  • Eye Drops - In addition to oral medications many eye drops can actually increase the symptoms of dry eye, especially drops with the preservative BAK.

If you are suffering from dry eye and are using any of the medications above you should discuss this with your eye doctor and medical doctor. Don't stop these medications on your own without consulting your doctors.

 

Article contributed by Dr. Brian Wnorowski, M.D.

The content of this blog cannot be reproduced or duplicated without the express written consent of Eye IQ


Eye IQ Gold/Plat Global


Mission Statement:

Our mission is to provide comprehensive, personalized, vision care utilizing state of the art instruments and technology.

Vision Statement:

Our Vision is our patients, whose needs are met by a dedicated, enthusiastic team committed to providing the best professional service possible.

Our Goal:

Our goal is to educate our patients, about their eye health and visual needs for a lifetime.